Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 175, NWS State College, PA

September 8, 2023Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 8, 2023, 6:09 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2023, 6:09 PM EDT (22:09 UTC)
Expired
Sep 8, 2023, 6:44 PM EDT
In force
35 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 3:11 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:28 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 8, 4:28 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
428 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A cold front will become nearly stationary over Central PA
late today into Sunday. Daily showers and thunderstorms will
form along and to the east of the front, with the bulk of the
convection occurring in the late afternoons and evening hours.
Temperatures will settle back close to normal for Sunday into
Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch #674 recently issued for roughly the
SE half of the CWA and will run through 03Z Sat. Sfc cold front
drifted to near a KBGM to KUNV and KJST line as of 19Z, while a
weak lee side trough was located across our far eastern CWA
where sfc dewpoints were pooling around the 70F mark.

SLightly warmer mid level temps across our SE zones has put a
weak cap on the otherwise very unstable airmass with sfc-0.5km
ML CAPE in the 2000-3500 J/KG range near and to the SE of I-81.

Latest individual high res model members and the HREF shows
several areas of convection gradually growing
upscale/consolidating into a potent/small scale MCS as it moves
NE late today/early tonight.

This convection will be boosted by larger scale UVVEL
associated with the thermally direct cell of a 50-60 KT SSWRLY
jetlet lifting acrs Western PA. The greatest concentration of
SHRA/TSRA with some brief torrential rains and potential for
damaging microbursts will be first across the Laurel Highlands
and SCent PA through 23Z, while rapid TSRA development will
occur over the Lower Susq Valley between 21-23Z, with additional
TSRA advecting into that area from the SW.

Given the amount and location of the heaviest rain from
yesterday's convection, the main concern for Flash Flooding will
be across the Middle Susq Valley and Western Poconos where 1
hour FFG values are under 1.5 inches in spots. The greatest
areal coverage will likely be found over and just to the east of
the Susq Valley through this evening.

Latest CAMs indicate the potential of localized 2+ inch
amounts/3 hours, which could exceed FFG near the transition
from the much higher FFG numbers south of I-81 to the
aforementioned lower values further north.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Saturday currently looks cloudier and a bit cooler, and drier
for much of the day with much more stable LLVLS as the cold
front sags into the southeast part of the state.

We should start the day with widespread stratus and areas of
1/2SM fog, especially in the Central Mtns and Susq Valley.

Upper level ridging and the cooler surface temps should limit
the chance of convection for much of the day. However, surging
pwats ahead of a shortwave lifting up the Appalachians should
result in a return of increasing POPS and good chance of late
day and overnight convection. The airmass should remain
relatively stable north of the stalled front, so the severe
weather threat appears low, though the DAY2 ERO is still in the
MRGL category.

Most guidance tracks a remnant upper low over the Tennessee
Valley northeast toward PA on Sunday. Increasing large scale
forcing and surging pwats ahead of this feature should support a
good chance of showers/tsra during the PM hours, as ensemble
plumes depict.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The upper-level pattern is likely to remain in place for much
of next week, we can expect this to bring daily rounds of
scattered showers and thunderstorms. This is supported by
ensemble guidance showing agreement with the progressive
pattern. Tuesday of next week is the only day with a break from
the rain as the initial trough lifts towards the north east, and
the next trough sets up to the west.

Temperatures in the extended period are progged to be much
cooler than the hot summer like temperatures we experienced this
week. With the upper-level flow of cooler Canadian air pushing
into the region, our temps will be near seasonal to slightly
below average.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Generally VFR conditions will persist into the early evening
hours. However, the potential for lower cigs and vsbys will be
increasing as the areal coverage of the convection expands NE.
Following the late day early nighttime bout of convection with
potentially brief, strong wind gusts and torrential rains, light
wind and partial clearing/cooling temps in the wake of a weak
cold front will lead to areas of 1/2SM fog between 07Z-13Z Sat,
before cigs slowly lift later in the morning with sunshine
breaking through by early in the afternoon, especially across
the SE third of the CWA - near and to the SE of a KAVP to KSEG
and KMRB line.

VFR to MVFR cigs with mainly VFR vsbys should occur after 17Z
Sat through early Sat evening, when we should see increasing
convection developing NE into the state.

Sat night, Sunday and into early next week will feature some
showers and perhaps a storm now and then.

Outlook...

Sun-Mon...Scattered mainly afternoon and early evening showers
and storms. Patchy fog to start both days.

Tue...AM patchy fog. Otherwise mainly dry with VFR conditions.
Showers could return Tuesday night.

Wed...VFR with periods of IFR in SHRA/TSRA and areas of morning
fog.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Tyburski
AVIATION...Lambert
Hazardous weather outlook, Sep 8, 5:06 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
506 PM EDT Fri Sep 8 2023

PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-092115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
506 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may contain heavy rain and gusty winds on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-034>036-049>053-056>059-063>066-092115-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
506 PM EDT Fri Sep 8 2023

...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may contain heavy rain and strong to severe
wind gusts on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Sep 8, 1:44 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
144 PM EDT Fri Sep 8 2023

PAZ025-081815-
Blair PA-
144 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLAIR COUNTY THROUGH 215
PM EDT...

At 143 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollidaysburg, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altoona, Hollidaysburg, Roaring Spring, Lakemont, Claysburg,
Williamsburg, Duncansville, Horseshoe Curve, Ski Gap, Canoe Creek
State Park, Royer, East Freedom, Tunnelhill, Newry, Peoples Natural
Gas Field, Allegheny Portage Railroad National Historic Site, Penn
State Altoona, Lakemont Park And Island Waterpark and Blue Knob Ski
Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4036 7859 4037 7856 4045 7856 4047 7854
      4050 7854 4053 7851 4054 7848 4063 7842
      4045 7817 4030 7842 4030 7843 4027 7847
TIME...MOT...LOC 1743Z 222DEG 14KT 4039 7849

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Tyburski
Special weather statement, Sep 8, 4:24 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT Fri Sep 8 2023

PAZ017-024-025-082100-
Clearfield PA-Blair PA-Cambria PA-
424 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLEARFIELD...NORTH
CENTRAL BLAIR AND NORTHEASTERN CAMBRIA COUNTIES THROUGH 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm
5 miles northeast of Ebensburg, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Patton, Blandburg, Prince Gallitzin State Park, Irvona, Coalport,
Ashville and Chest Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 7858 4064 7831 4057 7845 4050 7860
      4057 7870
TIME...MOT...LOC 2023Z 219DEG 11KT 4060 7860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Dangelo
Local storm report, Sep 8, 4:35 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
435 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Tstm Wnd Dmg     2 NNE Whipple Dam State 40.72N 77.83W
09/07/2023                   Huntingdon         PA   Trained Spotter

            Widespread large trees down in Rothrock
            State Forest.

&&
Special weather statement, Sep 8, 5:43 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
543 PM EDT Fri Sep 8 2023

PAZ024-025-082215-
Blair PA-Cambria PA-
543 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLAIR AND SOUTH
CENTRAL CAMBRIA COUNTIES THROUGH 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Portage, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Portage, Lilly, Spring Hill and Cassandra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

&&

LAT...LON 4028 7865 4031 7868 4044 7866 4039 7850
      4032 7860 4033 7862
TIME...MOT...LOC 2143Z 225DEG 6KT 4031 7863

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Sep 8, 6:04 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
604 PM EDT Fri Sep 8 2023

PAZ065-066-082230-
York PA-Lancaster PA-
604 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES THROUGH 630 PM EDT...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Red Lion, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Safe Harbor, Shenks Ferry, Brogue and Airville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3979 7645 3989 7652 3999 7643 3988 7632
TIME...MOT...LOC 2204Z 230DEG 8KT 3986 7643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:08 PM EDTSpecial Weather StatementCTPLancaster52 min
Sep 7, 9:17 PM EDTSpecial Weather StatementCTPBerks13 min
Sep 7, 9:30 PM EDTSpecial Weather StatementCTPCentre45 min
Sep 8, 1:44 PM EDTSpecial Weather StatementCTPBlair31 min
Sep 8, 4:24 PM EDTSpecial Weather StatementCTPCambria36 min
Sep 8, 5:43 PM EDTSpecial Weather StatementCTPCambria32 min
Sep 8, 6:04 PM EDTSpecial Weather StatementCTPLancaster26 min
Sep 8, 6:15 PM EDTAreal Flood AdvisoryCTPCambria90 min
Sep 8, 6:15 PM EDTSpecial Weather StatementCTPSomerset30 min
Sep 8, 6:18 PM EDTSpecial Weather StatementCTPCambria27 min
Sep 8, 6:36 PM EDTSpecial Weather StatementCTPLancaster24 min
Sep 8, 6:58 PM EDTSpecial Weather StatementCTPBlair32 min
Sep 8, 7:38 PM EDTSpecial Weather StatementCTPTioga37 min
Sep 8, 7:46 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Somerset2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.